Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 16, NWS Seattle, WA

November 21, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 21, 2008, 6:39 PM PST for San Juan County, Washington. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2008, 6:39 PM PST (02:39 UTC)
Expired
Nov 21, 2008, 10:00 PM PST
In force
3 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 220239
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
639 PM PST FRI NOV 21 2008


WAZ001-503-506-510-220600-
/O.NEW.KSEW.WI.Y.0016.081122T0239Z-081122T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
639 PM PST FRI NOV 21 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY FOR THE ADMIRALTY INLET AREA AND NORTH INTERIOR OF
WESTERN WASHINGTON...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING.

STRONG SOUTHERLY WINDS HAVE DEVELOPED ACROSS THE ADMIRALTY INLET
AREA AND NORTH INTERIOR AS COLD FRONT ALONG THE WASHINGTON COAST
PUSHES INLAND. EXPECT SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO
55 MPH UNTIL THE FRONT PASSES LATER THIS EVENING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

$$

MERCER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 21, 2:30 PM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Nov 21, 2:30 PM PST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PST FRI NOV 21 2008

.SYNOPSIS...A PACIFIC STORM WILL BRING RAIN AND MOUNTAIN SNOW...
ALONG WITH BLUSTERY CONDITIONS...THIS AFTERNOON AND THIS EVENING.
THE WEATHER WILL GRADUALLY IMPROVE TONIGHT THROUGH SATURDAY MORNING
AS THE STORM MOVES TO THE EAST. DRIER WEATHER WILL RETURN SATURDAY
NIGHT AND SUNDAY AS HIGH PRESSURE ALOFT MOVES OVER THE REGION. A
WEAK WEATHER SYSTEM WILL ARRIVE ABOUT TUESDAY.

&&

.SHORT TERM...FRONT APPROACHING COAST AND GALES HAVE BEEN OBSERVED
MOST WATERS. RAIN WILL BEGIN PRESENTLY ON THE COAST AND SPREAD
INLAND THIS EVENING. BREEZY TO WINDY CONDITIONS EXPECTED MOST AREAS.
FRONTAL PASSAGE OVER THE SEATTLE METROPOLITAN AREA BETWEEN 03Z AND
06Z. AT THAT POINT RAIN WILL CHANGE TO SHOWERS...THERE WILL LIKELY
BE A PUGET SOUND CONVERGENCE ZONE...AND SHOWERS WILL TAPER LATE.

SATURDAY LOOKS DRY AFTER A CHANCE OF MORNING SHOWERS THAT WILL
MAINLY BE IN THE MOUNTAINS. OFFSHORE FLOW THEN SETS UP SATURDAY
NIGHT KEEPING THINGS DRY THROUGH SUNDAY. WENT ABOVE MOS TEMPS FOR
THE HIGH SUNDAY AS SKIES SHOULD BE SUNNY AND THE OFFSHORE FLOW COULD
BRING WARM EAST WINDS INTO MANY SPOTS.

WEAK FRONT HANGS OFFSHORE MONDAY AND THAT DAY IS STARTING TO LOOK
DRY AS WELL. KEPT A CHANCE OF RAIN MONDAY IN MOST ZONES. THE FRONT
WEAKENS AND MOVES INLAND MONDAY NIGHT AND TUESDAY FOR CONTINUED
CHANCE OF RAIN. TEMPERATURES WILL BE NEAR CLIMATIC NORMALS...50 OR
SO...EXCEPT FOR A WARMER THAN AVERAGE SPELL SUNDAY AND POSSIBLY
MONDAY. CHB

.LONG TERM...WEAK FRONT HAS MAIN ENERGY SOUTH OF WASHINGTON ON
TUESDAY BUT HAVE KEPT CHANCE POPS. MODELS DIVERGE AFTER THAT WITH
GFS DEVELOPING A DRY OFFSHORE FLOW PATTERN THE REST OF THE WEEK AND
THE EURO BRINGING ANOTHER WEAK FRONT INLAND ABOUT THURSDAY NIGHT.
THE SOLUTIONS ARE NOT ALL THAT DIFFERENT OTHERWISE. HAVE GONE WITH
THE DRY IDEA WEDNESDAY THROUGH FRIDAY. BURKE

&&

.AVIATION...A STRONG UPPER LEVEL TROUGH AND COLD FRONT WILL MOVE
ACROSS W WA THIS EVENING. WEST FLOW ALOFT WILL CONTINUE OVER THE
AREA SATURDAY...AS A WEAK UPPER LEVEL TROUGH MOVES EAST. CIGS ABOVE
BKN100 WILL PLUMMET TO MVFR 5SM RA BKN010-030 BY 00Z ON THE COAST
AND AROUND 02Z PUGET SOUND...WITH FRONTAL PASSAGE EXPECTED TO OCCUR
2-3 HOURS AFTER CIGS DROP. VISIBLE IMAGERY SHOWS LOTS OF LOW-TOPPED
POST-FRONTAL SHOWERS OFFSHORE THAT WILL REACH THE AREA THROUGH
SATURDAY. SHOULD BE GENERALLY VFR WITH SPOTTY MVFR AROUND SHOWERS.

KSEA...EXPECT CIGS ABOVE BKN070 THROUGH ABOUT 02Z THEN DROPPING
RAPIDLY TO 5SM -RA BKN020-030. FROPA AROUND 04Z-05Z. STRONG S-SW
WINDS ALOFT ARE STILL EXPECTED THROUGH 05Z. 10,000-15,000 FT OVER
KOLM FORECAST 50-65KT...CURRENTLY ACARS SOUNDINGS HAVE SHOWN A MAX
NEAR 45 KT. 5000-8000 FT OVER KSEA FORECAST 35-50KT...CURRENTLY
ABOUT 25 KT. WINDS AFTER 03Z WILL TURN MORE MORE SW-W INSTEAD OF
S-SW. SURFACE WINDS WILL REMAIN S-SE 5-15KT. KAM

.MARINE...STRONG FAST MOVING COLD FRONT OVER THE OFFSHORE WATERS IS
STILL EXPECTED TO REACH THE COAST AROUND 02Z AND PUGET SOUND
04Z-05Z. GALES HAVE BEEN WORKING OUT COAST AND STANDARD SE AFFECTED
AREAS. ALSO BREEZY OVER ON N HOOD CANAL. NO CHANGES NEEDED TO THE
CURRENT WARNINGS. WILL KEEP THE LATER EXPIRATION TIMES TO ALLOW THE
MIDSHIFT SOME CUSHION IN-CASE CONDITIONS LAST A LITTLE LONGER PAST
THE EVENING FORECAST. THE SURFACE RIDGE BUILDING OVER THE AREA
SATURDAY LOOKS GOOD. NO QUARRELS WITH THE MODELS. KAM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...
PZ...GALE WARNING COASTAL WATERS...STRAIT OF JUAN DE FUCA...
      CAMANO ISLAND TO POINT ROBERTS...AND ADMIRALTY INLET.
    .SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL.
    .SMALL CRAFT ADVISORY GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:38 PM PSTSmall Craft Advisory for Hazardous SeasSEW30 hr

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.